Allergic-like reactions to receiving injections of both ICM and GBCM are extremely rare

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon
 - Contrast agents

Allergic-like reactions to receiving both nonionic iodinated contrast medium (ICM) and gadolinium-based contrast medium (GBCM) are extremely rare, according to a new study published in the American Journal of Roentgenology. When such reactions did occur, they “presented as a mild acute reaction without significant clinical consequences.”

“The aim of this study was to assess the incidence rate and clinical characteristics of acute allergic-like reactions to both ICM and GBCM in patients who have received both types of contrast media for imaging studies,” wrote lead author Vahid Yaghmai, MD, department of radiology at Northwestern University’s Feinberg School of Medicine in Chicago, and colleagues. “This information is essential for assessing risk of a future reaction and the need for premedication before contrast administration.”

The authors used data from their institution from September 2011 to August 2016, and more than 302,000 total contrast injections were performed during that time. The overall rate of reaction to ICM was 0.48 percent. For GBCM, the overall rate of reaction was 0.17 percent.

More than 19,000 patients received at least one injection of ICM and one of GBCM. Of those patients, nine—six women and three men—had reactions to both ICM and GBCM, which is a rate of 0.047 percent. The patients fell between the ages of 38 and 86, with a mean age of 55.

“ICM and GBCM are chemically distinct compounds,” the authors wrote. “Because of their structural differences, cross-reaction between ICM and GBCM would not be expected. The observed incidence rate of reactions to both ICM and GBCM in our study was significantly lower than the individual risks of developing acute allergic-like reaction to either ICM or GBCM.”